Alert archive / California / Areal Flood Warnings in 2017

Areal Flood Warning 9, NWS San Francisco Bay Area, CA

January 10, 2017Santa Clara County, California

NWS San Francisco Bay Area, CA issued this areal flood warning at Jan 10, 2017, 6:41 PM PST for Santa Clara County, California. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2017, 6:41 PM PST (02:41 UTC)
Expired
Jan 11, 2017, 9:30 AM PST
In force
15 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Santa Clara County, CA

The radar

The San Francisco radar (KMUX), 20 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood warning went out at Jan 10, 4:13 PM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 10, 4:13 PM PST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
413 PM PST Tue Jan 10 2017

.SYNOPSIS...A Pacific storm system will move through the area
through the remainder of the day, bringing strong winds, heavy
rain, mudslides, and flooding. Post frontal rain showers will
persist overnight and into Wednesday morning. A different weaker
storm system will bring further rainfall late tomorrow into
Thursday. Drier conditions return this weekend and persist into
early next week.

&&

.DISCUSSION...as of 3:00 PM PST Tuesday... Satellite imagery
depicts an active weather pattern along the Pacific coastline
this afternoon. A vigorous storm system is moving through the
forecast area and impacting the regional weather, bringing heavy
rains, strong southerly winds, flooding, downed trees, and
mud/rock slides. KMUX radar indicated lighter warm sector
precipitation moving across the region through the early morning
hours, however, heavier precip associated with the cold front has
since moved into the area. A variety of flood products have been
issued to convey the threat posed by larger rivers, smaller
streams, and inundated urban areas. This includes flooding on the
Russian River, Napa River, Corte Madera Creek, Sonoma Creek, Mark
West Creek, Los Gatos Creek, the Salsipeudes Creek, and many
others. Additionally, due to the combination of storm surge,
astronomical high tide, and excessive rainfall, coastal areas are
also experiencing flooding along shorelines.

So far, the highest precipitation accumulations have come in the
North Bay, with 5.36" near Venado, over 4" at Kentfield,
Guerneville, Lafayette, and Monte Rio, and over 3" near Mount
Saint Helena, Gualala, Healdsburg, Yountville, and Mt Tamalpais
Middle Peak. More precipitation is expected this evening and into
tomorrow morning with this system. The strongest winds were at the
Los Gatos RAWS (South 57mph), Atlas Peak (Southwest 56mph), East
of Gualala (South 55 mph), Spring Valley RAWS (South 51mph), and
KSFO (Southwest 49mph). Additional strong wind gusts can be
expected for later this afternoon and evening.

The focus of this storm system has shifted southwards towards the
Bay Area as a result of an encroaching cold front that is residing
off the NorCal coast. This system is tapping into a subtropical
moisture plume with precipitable water values of 180-220% of
normal, 0.9-1.2" TPW. As the cold front pushes southward and make
landfall, expect to see the strongest winds and the highest rain
rates of day. This storm system comes just 48 hours after the last
system which brought extensive flooding to the area, so wet
antecedent conditions will contribute to additional flooding
potential, as well as mud/rock slides, with any additional
precipitation accumulations.

Locally higher rainfall totals will also be possible as a result
of embedded convection within the widespread rainfall. This will
result in much more intense rainfall for the effected areas, and
likely contribute to localized flash flooding, especially for
those areas which have already succumbed to the rising waters.
In addition to the rain, strong southerly winds will accompany
the heaviest rain. These winds will be generally weaker than the
previous system, however, given the saturated soils and disruption
caused by the previous storm, expect numerous downed trees across
the entire forecast area. These downed trees can be a hazard in
themselves when they fall on houses/cars, block roadways, fall
into and knock over power lines-- causing fires and cutting
power.

Rainfall will then taper off in the post cold frontal environment
as skies begin to clear, winds back off, and temperatures drop.
Showers and thunderstorms are then expected to develop along the
dry boundary that has developed along the warm front of a
downstream low and the cold air mass of the current low. These
rain showers and thunderstorms will then push inland bringing a
secondary pulse of rainfall to the area. Rainfall amounts will be
discontinuous as a result of the convective nature of the rain,
with some localized areas receiving more than other relatively dry
locations. These rain showers are expected to linger through the
overnight hours and through Wednesday morning as the upper trough
descends into the area.

A different, weaker storm system will descend into the area tomorrow
night into early to mid day Thursday. Additional accumulations of
1/2 to 1" will be possible, with locally higher amounts over
higher terrain. Snow levels will drop in the wake of today's
system in time for the tomorrow system, which will allow a dusting
of snow over the highest elevations. The highest peaks in Big Sur
area could even pick up a few inches of snow. The system will
exit the area to the south on Friday. Drier weather is then
anticipated by the weekend as weak ridging develops aloft from the
northwest. That said, the 384-hour GFS does show a return for
rather wet weather by mid week next week. Stay tuned!

&&

.AVIATION...As of 4:00 PM PST Tuesday...Widespread showers will
bring MVFR cigs to all terminals through the period. Periods of
heavy rain will bring low vsbys of 2-4 miles. Elevated CAPE
values will warrant a slight chance of thunderstorms this
afternoon. Best chances remain inland so will not mention in the
tafs. Strong winds will prevail through this evening. Sustained
southerly winds of 15 to 25 kt with gust to 30 kt expected.
Stronger winds are expected over SFO and OAK.

Vicinity of KSFO....MVFR cigs through tonight. Moderate rain
through 05Z. Southerly winds of 25-30 kt with gusts to 35-40 kt
through late tonight.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...MVFR cigs through tonight. Moderate rain
through 06Z. Southerly winds of 15-20 kt with gusts to 30 kt
through late tonight.

&&

.MARINE...as of 03:58 PM PST Tuesday...A 995 mb low off the far
Northern California coast is moving northeast. Winds will decrease
tonight and Wednesday but may become moderate Wednesday night as
another low moves into the area from the west.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Flash Flood Watch...CAZ505>507-509-512-513-517-529-530
             Coastal Flood Advisory...CAZ006-505-506-508-509-530
             Wind Advisory...CAZ006-505-506-508-509-529-530
             High Wind Warning...CAZ507-511-512-517
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...SF Bay from 9 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm from 9 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm from 9 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 9 PM
             GLW...SF Bay until 9 PM
             GLW...Mry Bay until 9 PM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 9 PM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm until 9 PM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 9 PM
             SCA...Rough Bar Advisory for SF Bar until 9 PM
             SCA...Mry Bay from 9 PM

&&

PUBLIC FORECAST: DRP
AVIATION: CW
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Jan 10, 4:30 AM PST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
430 AM PST TUE JAN 10 2017

CAZ006-505>513-516>518-528>530-111230-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
430 AM PST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY REGION.

.DAY ONE...TODAY AND TONIGHT

RAIN AND GUSTY SOUTHERLY WINDS WILL GO THROUGH OUR REGION TODAY.
FLOODING IS POSSIBLE. A HIGH WIND WARNING, WIND ADVISORY, FLASH
FLOOD WATCH, AND COASTAL FLOOD ADVISORY ARE ALL IN EFFECT FOR OUR
REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS ARE FORECAST FOR WEDNESDAY INTO THURSDAY. DRIER WEATHER IS
LIKELY FRIDAY THROUGH MONDAY.

In the hours before

Local storm report, Jan 10, 12:46 PM PST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1246 PM PST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     FLOOD            REDWOOD CITY            37.52N 122.21W
01/10/2017                   SAN MATEO          CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON CONVENTION WAY

1129 AM     COASTAL FLOOD    MILL VALLEY             37.91N 122.54W
01/10/2017                   MARIN              CA   LAW ENFORCEMENT

            RAMP CLOSED DUE TO FLOODING AT HWY 101 AND HWY 1

1148 AM     DEBRIS FLOW      3 W MILL VALLEY         37.91N 122.60W
01/10/2017                   MARIN              CA   LAW ENFORCEMENT

            MUIR WOODS ROAD CLOSED DUE TO LANDSLIDE.

1201 PM     FLASH FLOOD      LOS GATOS               37.23N 121.96W
01/10/2017                   SANTA CLARA        CA   PUBLIC

            LOS GATOS CREEK FLOODING

1201 PM     FLOOD            5 S KENTFIELD           37.88N 122.55W
01/10/2017                   MARIN              CA   PUBLIC

            ROADWAY FLOODED AT NELLEN AVE IN CORTE MADERA

1225 PM     FLOOD            NAPA                    38.30N 122.30W
01/10/2017                   NAPA               CA   LAW ENFORCEMENT

            ROADWAY FLOODING AT SR 29 AND SILVERADO TRAIL

1225 PM     DEBRIS FLOW      FELTON                  37.04N 122.07W
01/10/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            MUDSLIDE ON HWY 9. ROADWAY BLOCKED.

1230 PM     DEBRIS FLOW      BIG SUR VILLAGE         36.27N 121.81W
01/10/2017                   MONTEREY           CA   BROADCAST MEDIA

            MUDSLIDE ON HWY ONE AT RAGGED POINT

&&

STANDERS
Local storm report, Jan 10, 1:47 PM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
147 PM PST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     DEBRIS FLOW      GUERNEVILLE             38.51N 122.98W
01/10/2017                   SONOMA             CA   PUBLIC

            DEBRIS FLOW ROSA AVE.

0120 PM     FLASH FLOOD      GUERNEVILLE             38.51N 122.98W
01/10/2017                   SONOMA             CA   PUBLIC

            FLOODING EAST OF 5TH. FIFE CREEK OVERFLOWING.

0126 PM     FLASH FLOOD      ROHNERT PARK            38.35N 122.70W
01/10/2017                   SONOMA             CA   LAW ENFORCEMENT

            ROADWAY FLOODING

0128 PM     FLASH FLOOD      SAN FRANCISCO           37.77N 122.42W
01/10/2017                   SAN FRANCISCO      CA   LAW ENFORCEMENT

            ROADWAY FLOODING OF HWY 280 AND 101

0140 PM     FLASH FLOOD      SANTA ROSA              38.45N 122.70W
01/10/2017                   SONOMA             CA   LAW ENFORCEMENT

            ROADWAY FLOODING ALONG SR12 AT LLANO

&&

STANDERS

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:26 PM PSTAreal Flood WarningMTRSonoma24 hr
Jan 10, 5:46 PM PSTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo4 hr
Jan 10, 6:18 PM PSTAreal Flood WarningMTRSonoma12 hr
Jan 10, 7:26 PM PSTFlash Flood WarningMTRSanta Cruz3 hr
Jan 10, 7:59 PM PSTAreal Flood WarningMTRNapa12 hr
Jan 10, 8:01 PM PSTFlash Flood WarningMTRAlameda10 hr
Jan 10, 8:28 PM PSTAreal Flood WarningMTRMarin12 hr
Jan 10, 8:43 PM PSTSpecial Weather StatementMTRSanta Cruz47 min
Jan 10, 8:45 PM PSTSpecial Marine WarningMTR30 min
Jan 10, 9:03 PM PSTGale WarningMTR5 hr
Jan 10, 9:03 PM PSTSmall Craft Advisory for Rough BarMTR36 hr
Jan 10, 9:03 PM PSTSmall Craft AdvisoryMTR5 hr
Jan 10, 9:14 PM PSTFlash Flood WarningMTRMonterey9 hr
Jan 10, 9:20 PM PSTSpecial Marine WarningMTR40 min
Jan 10, 10:07 PM PSTAreal Flood AdvisoryMTRSanta Clara5 hr
Jan 10, 10:53 PM PSTFlash Flood WarningMTRSanta Cruz6 hr
Jan 10, 11:07 PM PSTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo113 min
Jan 10, 11:43 PM PSTSpecial Marine WarningMTR32 min
Jan 10, 11:50 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa115 min
Jan 11, 12:27 AM PSTAreal Flood AdvisoryMTRSan Mateo4 hr
Jan 11, 12:45 AM PSTRiver Flood WarningMTRMonterey15 hr
Jan 11, 6:03 AM PSTFlash Flood WarningMTRMonterey3 hr
Jan 11, 7:43 AM PSTAreal Flood WarningMTRSan Benito, Santa Clara12 hr

Nearby

Areal Flood Warnings in California, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.